Oesophageal Patients Association
3,453 members • 2,125 posts

Silent acid reflux and omepar

Hello. So back here again with a random illness and medication gone wrong 🙈

I was suffering from repeatedly having to clear my throat, hoarseness, and just a general feeling of swallowing down mucous all the time for the past several months.

I noticed that it would become worse when I was nervous, like right before a presentation or if I needed to debate something at work.

Long story short, I went to see an ENT, who said "I think you might have silent acid reflux" and then prescribed me Omeprazole 40 mg for 6 weeks.

After 2 weeks, I was experiencing awful pain in my gut, and stopped taking it for 2 days. On the second day, I developed a very uncomfortable sensation of a lump in my throat. I called the GP, who said it was acid rebound - but that I should switch to another proton pump inhibitor. Until I'm able to pick up the new medication - I'm still taking omeprazole.

Since I continued taking it, all of my symptoms are even worse. I'm constantly losing my voice, always have this feeling of mucous to clear and on top of that I now have heartburn which I didn't have at all before I was on this stupid medication!! I feel like it's created extra health problems and exaggerated the existing ones.

I honestly don't want to continue with anymore PPIs and I'd rather just focus on my diet instead. I'm not overweight, I don't smoke and I've been avoiding alcohol for the past 3 weeks. I want to talk normal again!!!

Has anyone experienced PPIs making everything worse? I'm thinking about just stopping again and dealing with the acid rebound through diet.

I

5 Replies
oldest • newest

Hi

please your GP for a referral to have an endoscopy, might not be serious but does need checking out and treating once the cause is known.

we on this site are taking PPI's after surgery, yes some may problems but for most it is a must.

any long term issue with reflux must be checked out, only way is by endoscopy so please for a referral as soon as possible.

kind regards,

Dave

Reply

Did the ENT Consultant look at your throat via a Nasendoscope? Have you been referred for a Barium Swallow yet?

My throat problem was resolved by ENT prescribing twice maximum dose (60mg ) of Zoton Fastab Lansoprazole orodispersible tablets for 8 weeks. However symptoms returned when GP changed down to 15mg capsules.

The diagnosis was initially acid damage to Arytenoids due to Laryngopharyngeal Reflux (known as Silent Reflux ). First ENT doc said he thinks I have small hernia.

Phoned ENT secretary and seen again. Had Barium Swallow. Found posterior prominence on Cricopharyngeus (but not pouch) as well as small, sliding Hiatus Hernia. Changed back to Zoton Orodispersible tablets and Gaviscon Advance given.

I would definitely see GP, urgently.

If you were in ENT clinic within last 12 months you could phone Consultant's secretary and ask to be seen again. (Some of our departments have reduced that to 6 months but worth a try).

I've never taken Omezprazole. My Mum had headaches whilst on it. This was resolved when switched to Lansoprazole capsules.

I would definitely get this investigated whether via GP who may do urgent referal to Gastroenterologist - or -directly with ENT.

Keep on at doctors till they find out what's what.

Meanwhile only tips I can suggest are take Gaviscon Advance Peppermint flavour twice a day - after main meal and before bed. Don't eat or drink anything other than water for at least 2 hours before bedtime.

Unless you have neck problems ie Cervical Spine discs worn/ facet joint space loss then use 4 or 5 pillows and sleep as upright as possible.

Stress and anxiety may increase acid.

We are all different, whatever is causing these problems, I would want to find out asap.

I'm now on 30mg Zoton Fastab (which I had to fight for) as don't believe generic are as good. Gaviscon Advance at night sometimes although I don't like taking the stuff.

I'm better when I'm strict about what - and when I eat!!

All the best with getting your diagnosis promptly.

X🐥

Reply

I have also suffered from constant throat clearing for years - long story short I was diagnosed with Barrett’s esophagus 3 years ago and now have an annual gastroscopy

I should take PPI’s daily but despite trying every brand and ranitidine I find I feel increasingly nauseous after a few days

I now take ompeprazole on an ad-hoc basis when I feel really nauseous

I have a strong family history of stomach cancer too so I am increasingly concerned about the studies showing a link with PPI’s

Sandy

Reply

Don't stop taking them they definitely reduce acid witch is very damaging. Ask for an enoscopy to get to the bottom of your symptoms good luck.

Reply

If you stop taking a PPI like Omeprazole you may well get a 'rebound' as your GP has suggested. This last for 2-3 weeks. Meanwhile try taking Gaviscon Advance which may well give you relief for a few hours. It works in a different way.

But coming back to your original problem, if the ENT specialist has diagnosed silent reflux you do need to think about that seriously because long term the reflux can be a health risk.

I suppose that one of the issues is whether the pain you felt was the side effect of Omeprazole or not.

1 like
Reply

You may also like...